Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Combining statin with antibiotic can 'increase risk of adverse events'

  • Comment

Combining the antibiotic clarithromycin with some statins increases the risk of adverse events, which may lead to hospital admission in older patients, according to Canadian researchers.

The authors of a new study, published in the Canadian Medical Association Journal, note that rosuvastatin and pravastatin are metabolized differently than other types of statins.

“To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered”

Study authors

The researchers compared the use of two common antibiotics, clarithromycin and azithromycin, in older adults who were also taking rosuvastatin, pravastatin or fluvastatin to determine if adverse events occurred.

They looked at data on 104,041 statin users aged 66 or over in Ontario who also had a prescription for one of the antibiotics – 51,523 for clarithromycin and 52,518 for azithromycin.

Co-prescription of clarithromycin and a statin was associated with a modest increase in the number of deaths and hospital admissions for acute kidney injury or high potassium levels.

“The absolute increase in risk for each outcome was small and likely below 1%,” said the authors, but they highlighted that it was statistically significant.

They suggested the adverse events may reflect statin toxicity among older adults.

The findings are at odds with traditional thinking that these types of statin are safer than others and not as likely to be affected by other medications.

“Our findings indicate that unintended adverse events may still occur, possibly because of [other metabolic pathways],” said the authors.

“To prevent toxicity, the use of azithromycin or another antibiotic that does not interact with statins can be considered,” they added.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs